Alert archive / Oregon / Beach Hazards Statements in 2022

Beach Hazards Statement 12, NWS Medford, OR

November 10, 2022Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Nov 10, 2022, 2:02 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 13, 2022, 8:00 AM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2022, 2:02 PM PST (22:02 UTC)
In effect from
Nov 13, 2022, 8:00 AM PST
Expired
Nov 14, 2022, 4:00 AM PST
In force
20 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WHUS46 KMFR 102202
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
202 PM PST Thu Nov 10 2022

ORZ021-022-111030-
/O.NEW.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/
South Central Oregon Coast-Curry County Coast-
202 PM PST Thu Nov 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep
  up the beach without warning and knock unsuspecting people over
  and pull them out to sea. Shock and hypothermia can occur
  quickly in the cold Pacific waters. In addition, logs and other
  debris can be lifted and carried by the waves, crushing or
  entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
7 follow-up statements
417 
WHUS46 KMFR 111005
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
205 AM PST Fri Nov 11 2022

ORZ021-022-112315-
/O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/
South Central Oregon Coast-Curry County Coast-
205 AM PST Fri Nov 11 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
990 
WHUS46 KMFR 112231
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
231 PM PST Fri Nov 11 2022

ORZ021-022-121215-
/O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/
South Central Oregon Coast-Curry County Coast-
231 PM PST Fri Nov 11 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
400 
WHUS46 KMFR 121011
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
211 AM PST Sat Nov 12 2022

ORZ021-022-122315-
/O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/
South Central Oregon Coast-Curry County Coast-
211 AM PST Sat Nov 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
988 
WHUS46 KMFR 122234
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
234 PM PST Sat Nov 12 2022

ORZ021-022-131100-
/O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/
South Central Oregon Coast-Curry County Coast-
234 PM PST Sat Nov 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
925 
WHUS46 KMFR 131023
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
223 AM PST Sun Nov 13 2022

ORZ021-022-132230-
/O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/
South Central Oregon Coast-Curry County Coast-
223 AM PST Sun Nov 13 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PST THIS
MORNING THROUGH THIS EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
719 
WHUS46 KMFR 132107
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
107 PM PST Sun Nov 13 2022

ORZ021-022-141200-
/O.EXT.KMFR.BH.S.0012.000000T0000Z-221114T1200Z/
South Central Oregon Coast-Curry County Coast-
107 PM PST Sun Nov 13 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...Through late tonight.

* IMPACTS...Even during calm conditions, sneaker waves can sweep
  up the beach without warning and knock unsuspecting people over
  and pull them out to sea. Shock and hypothermia can occur
  quickly in the cold Pacific waters. In addition, logs and other
  debris can be lifted and carried by the waves, crushing or
  entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
572 
WHUS46 KMFR 141153
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
353 AM PST Mon Nov 14 2022

ORZ021-022-141300-
/O.EXP.KMFR.BH.S.0012.000000T0000Z-221114T1200Z/
South Central Oregon Coast-Curry County Coast-
353 AM PST Mon Nov 14 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING...

The risk of sneaker waves will continue to diminish through the
morning.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 10, 8:56 AM PST, 5 hours 6 minutes earlier.

Area forecast discussion, Nov 10, 8:56 AM PST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
856 AM PST Thu Nov 10 2022

.UPDATE...While freezing fog is present in some locations this
morning east ofthe Cascades, it was not as widespread as
previously thought, and instead materialized into more of a low
cloud deck. Meanwhile, temperatures along the coast dropped into
the mid to low 30s this morning, while fog and low clouds kept
most of the West Side valleys above freezing. Overall, another
prime example of the difficulty of the fog and low temperature
forecast. Both the frost advisory and the freezing fog advisory
will end at 9 AM.

Latest model guidance shows the arrival of the next trough
appears to be a bit earlier than previous runs, with cloud cover
increasing later today and tonight. This should result in much
warmer low temperatures tonight, and this trough and these changes
will be the focus of forecast efforts today. For more details on
the forecast see the previous discussion below. -BPN

&&

.AVIATION...10/12Z TAFs...Ample low level moisture and ground
moisture over the area due to recent precipitation is expected to
result in IFR/LIFR ceilings and visibility developing for all TAF
sites. Currently, KOTH and KRBG have been experiencing these
conditions and KMFR and KLMT are expected to have these conditions
form just prior to sunrise. The IFR/LIFR conditions will be the
result of fog, freezing fog and low ceilings in the valleys as skies
clear out. Conditions are expected to return to VFR this afternoon.

&&

.MARINE...Updated 815 AM PST Thursday 10 November 2022...Relatively
calm conditions are expected through Thursday. As low pressure moves
southeast over the southern outer waters Friday morning into Friday
night, rain showers will be present and a front will  move onshore,
resulting in gusty south winds and steep seas. West swell will build
into the waters late Friday into Saturday behind the front and is
likely to be steep, with a period of around 11 seconds. Winds are
expected to shift to northerly late Saturday into Sunday with gusty
winds possible south of Cape Blanco. Additionally, late Sunday into
Monday, a long period west swell may build into the waters. This may
result in seas of around 9 to 12 feet at 16 to 18 seconds.

Miles/Smith

&&

.PREV DISCUSSION... /Issued 344 AM PST Thu Nov 10 2022/

DISCUSSION...Quiet weather with cold temperatures is the story
for the region's weather this morning. Cloud cover lingers across
much of the area and this is limiting how cold temperatures are
dropping as well as fog formation. Despite the cloud cover,
however, there are areas of fog and freezing fog across the region
and could be locally dense at times. Additionally, freezing fog
will have the potential to create icy surfaces and a Freezing Fog
Advisory is in place for this. Though cloud cover is limiting how
cold temperatures are this morning, it is still cold for much of
the area, especially east of the Cascades where temperatures in
the teens are common with local areas reaching down to single
digits. Even coastal locations are on the chilly side this
morning, and a Frost Advisory is in effect for the immediate
coastal communities. Details on this, as well as the Freezing Fog
Advisory, can be found at NPWMFR.

Dry conditions will persist today into early Friday as high pressure
traverses the region. Clouds will give way to sun later this morning
and may even linger into the afternoon areas for the more stubborn
valleys west of the Cascades. High temperatures will be on the
cooler side of normal for this time of year, especially for areas
that start the day under cloud cover and/or fog. Afternoon
temperatures will be around 5 to 10 degrees below normal west of the
Cascades, and up to 15 degrees below normal east of the Cascades.
Similar conditions and another frigid morning is anticipated Friday
morning, but with the approach of the next trough, increasing clouds
and winds may keep temperatures warmer, and fog formation more
difficult, than tonight.

A compact low will pass through the region late Friday into
Saturday. This system will be less impactful than the recent system,
and will progress through the region much quicker. Snow levels will
hover around 3000-4000, and precipitation amounts will be lighter.
Current forecast indicates around 1 to 2 inches possible across the
Cascades with lighter amounts down to 3000 ft Friday night. Total
precipitation amounts are forecast at around 0.20" to 0.40" at the
coast, highest in Curry County, mainly around 0.10" for inland
portions of the west side, and around 0.05" on the east side. There
isn't much in the way of wind with this system, so all in all it
looks to be a low impact system but beneficial in terms of
precipitation/snow. This low pressure exits the region late Saturday
and upper level ridging sets up.

The overall progressive-ness of the pattern slows down during the
latter portion of the forecast period, Sunday into next week. High
pressure builds offshore over the eastern Pacific Ocean, and this
will close the storm door for some time next week. Models indicate
the potential for some disturbances and/or inside sliders to slide
down the back side of the ridge, but moisture is typically very
limited in these scenarios so the chances for significant
precipitation is pretty low for much of next week. Ensembles
generally agree that active weather will return towards the end of
next week into the following weekend. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freezing Fog Advisory until 10 AM PST this morning for
     ORZ029>031.

     Frost Advisory until 9 AM PST this morning for ORZ021-022.

CA...Freezing Fog Advisory until 10 AM PST this morning for CAZ084-
     085.

Pacific Coastal Waters...Small Craft Advisory from 7 AM Friday to 10 AM PST Saturday for
     PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:03 AM PSTSmall Craft AdvisoryMFR56 hr

Nearby

Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.